Translate

Follow by Email

Apr 2, 2014

Pfizer Issues Nationwide Recall of Antidepressant


A voluntary nationwide recall of 3 different lots of the antidepressant venlafaxine (Effexor, Pfizer Inc) has been issued by the drug’s manufacturer owing to possible contamination with a heart drug and subsequent potentially fatal consequences.

According to Pfizer, the action in being taken because 1 bottle of Effexor XR contained a single capsule of dolefetilide 0.25 mg, an antiarrhythimic medication used to treat atrial fibrillation/atrial flutter and maintain normal sinus rhythm.  The probability that other bottles of Effexor XR have been similarly contaminated is low the recall has been issued as a precaution.

“The use of Tikosyn by an Effexor XR/Venlafaxine HCl patient, where the contraindications and drug-drug interactions with Tikosyn have not been considered by the prescribing physician, could cause serious adverse health consequences that could be fatal,” the company notes.  Side effects of Tikosyn include torsade de pointes, which can lead to death.  Pfizer advises patients who believe they may have mistakenly ingested Tikosyn instead of Effexor XR/venlafaxine HCl to immediately contact their physician or hospital.   Patients should also watch for signs of abnormal heartbeat and inform their physician or hospital if they experience any of the following: faintness, dizziness, rapid heartbeat.

Wholesalers, distributors, certain government agencies, patient assistance programs, and retailers including pharmacies and hospitals with product that is being recalled should stop distribution and promptly return the product to Stericycle Inc.  The company advises these organizations to contact Styricycle at 1-888-345-0481 for instructions on returning product.  Patients should contact their physician or healthcare provider if they have experienced any problems that may be related to taking this drug.